A study examining pharmacokinetic interactions between the first-line HIV drug dolutegravir and a once-weekly tuberculosis regimen was terminated early after NIH researchers found that the combined use of the treatments led to “unexpected and serious toxicities” in healthy participants.
Healio reports that although the study enrolled only a small number of participants, Dr Kristina M Brooks, of the Clinical Pharmacokinetics Research Unit at the NIH’s Clinical Centre, and colleagues reported that their findings suggest co-administration of dolutegravir and isoniazid-rifapentine – a latent TB treatment often administered to patients co-infected with HIV – “should be done cautiously, ideally in a clinical research setting.”
The researchers assigned four healthy adult participants with no evidence of HIV or TB to receive 50 mg of dolutegravir once-daily for 4 days, then in combination with a once-weekly TB regimen containing 900 mg of isoniazid, 900 mg of rifapentine and 50 mg of pyridoxine.
The TB regimen is usually administered for 3 months, according to the researchers. However, 19 days into the study, two of the participants developed an influenza-like syndrome. One of the participants required hospitalisation for 24 hours.
Laboratory results revealed multiple abnormalities among both patients who developed influenza-like symptoms. The researchers identified elevated transaminase levels and a temporal association between elevated cytokine levels, specifically interferon-gamma, chemokine ligand 10 and C-reactive proteins, and symptom onset.
Data further showed that the dolutegravir area under the curve (AUC) decreased 46% (90% CI, 0.27-1.10) 48 to 72 hours after the second dose of TB treatment was administered. Meanwhile, isoniazid AUCs were approximately 67% to 92% higher in participants who developed toxicities.
“Though not the original intent, this study provides important insights into potential mechanisms resulting in the adverse events seen in subjects receiving once-weekly isoniazid-rifapentine with dolutegravir,” the researchers concluded. “Further studies are needed to carefully evaluate the safety and efficacy of dolutegravir-based regimens when co-administered with isoniazid-rifapentine, especially given the recent availability of generic dolutegravir in countries with high TB burden, and the desire to use this once-weekly regimen in patients living with HIV.”
In the US, rifapentine is sold under the brand name Priftin (Sanofi-Aventis), and dolutegravir is sold under the brand name Tivicay (ViiV Healthcare).
Background: Once-weekly isoniazid and rifapentine for 3 months is a treatment option in persons with human immunodeficiency virus and latent tuberculosis infection. This study aimed to examine pharmacokinetic drug-drug interactions between this regimen and dolutegravir, a first-line antiretroviral medication.
Methods: This was a single-center, open-label, fixed-sequence, drug-drug interaction study in healthy volunteers. Subjects received oral dolutegravir 50 mg once-daily alone (Days 1-4) and concomitantly with once-weekly isoniazid 900 mg, rifapentine 900 mg, and pyridoxine 50 mg (Days 5-19). Dolutegravir concentrations were measured on days 4, 14, and 19, and rifapentine, 25-desacetyl-rifapentine, and isoniazid concentrations were measured on Day 19. Cytokines and anti-drug antibodies to isoniazid and rifapentine were examined at select time points during and after study drug completion.
Results: The study was terminated following the development of serious toxicities in two of four subjects after the third isoniazid-rifapentine dose. Flu-like syndrome and elevated transaminase levels occurred. Markedly elevated levels of interferon-γ, CXCL10, CRP and other cytokines were temporally associated with symptoms. Anti-drug antibodies were infrequently detected. Dolutegravir area under the curve (AUC) was decreased by 46% (90% CI [0.27, 1.10], p=0.13) on Day 14, ~48-72 hours following the second isoniazid-rifapentine dose. Rifapentine and 25-desacetyl rifapentine levels were comparable to reference data, whereas isoniazid AUCs were ~67-92% higher in the subjects who developed toxicities.
Conclusion: The combined use of dolutegravir with once-weekly isoniazid-rifapentine resulted in unexpected and serious toxicities that were mediated by endogenous cytokine release. Additional investigations are necessary to examine the safety and efficacy of co-administering these medications.
Kristina M Brooks, Jomy M George, Alice K Pau, Adam Rupert, Carolina Mehaffy, Prithwiraj De, Karen M Dobos, Anela Kellogg, Mary McLaughlin, Maryellen McManus, Raul M Alfaro, Colleen Hadigan, Joseph A Kovacs, Parag Kumar
[link url="https://www.healio.com/infectious-disease/hiv-aids/news/in-the-journals/%7Bcf814c2a-334b-45cb-98c3-3c9f1645c316%7D/combining-hiv-drug-dolutegravir-with-tb-therapy-causes-serious-toxicities"]Healio report[/link]
[link url="https://academic.oup.com/cid/advance-article/doi/10.1093/cid/ciy082/4836314"]Clinical Infectious Diseases abstract[/link]